Hail, Choctaw
- When
- July 23, 3:15 PM CST
- Where
- Choctaw County, 2 mi SE of Boswell
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 34.010, -95.845
Severe thunderstorms developed over central Kansas during the late afternoon of the 23rd. These storms moved southeast during the evening and into eastern Oklahoma during the late evening and overnight hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Severe thunderstorms developed over central Kansas during the late afternoon of the 23rd. These storms moved southeast during the evening and into eastern Oklahoma during the late evening and overnight hours. High amounts of instability and considerable deep layer shear over eastern Oklahoma resulted in the development of a highly organized line of storms. Widespread damaging wind, a tornado, and some large hail resulted across eastern Oklahoma as the line of thunderstorms moved through the region. At least 300,000 people were reportedly without power due to the storms in the area surrounding Tulsa. Some of these outages lasted for nearly a week. In addition, lightning from these storms resulted in a number of structural fires.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 23, 1:36 PM CST, 1 hour 39 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
236 PM CDT TUE JUL 23 2013
.DISCUSSION...
ANOTHER AFTERNOON WITH DIURNAL THUNDERSTORM DEVELOPMENT AND ALSO
HEAT CONCERNS. THE GOOD NEWS IS THAT THIS SHOULD BE THE LAST DAY
FOR THE NEXT WEEK THAT THE LATTER IS A PROBLEM.
ISOLATED TO SCATTERED THUNDERSTORMS WILL PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AND INTO THE EARLY EVENING ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS...LARGELY DRIVEN BY THE
HOT AND VERY HUMID CONDITIONS ACROSS THE REGION. THE ATMOSPHERE IS
SUPPORTIVE OF DOWNBURST WINDS WITH THE STRONGEST STORMS. THE HEAT
AND HUMIDITY COMBO IS LEADING TO WIDESPREAD 105 TO 110 DEGREE HEAT
INDICES THIS AFTERNOON ACROSS ALL BUT FAR NORTHWEST ARKANSAS. THE
HEAT ADVISORY RUNS THROUGH 8 PM.
THIS EVENING AND OVERNIGHT TONIGHT...ADDITIONAL THUNDERSTORMS ARE
EXPECTED TO DEVELOP ACROSS WESTERN AND CENTRAL KANSAS IN THE
VICINITY OF A FRONTAL BOUNDARY. THE STORMS WILL ORGANIZE INTO ONE
OR MORE CLUSTERS AND PUSH ACROSS PARTS OF EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS PRIMARILY AFTER MIDNIGHT. A DAMAGING WIND AND
HAIL THREAT WILL EXIST DUE TO UNSEASONABLY HIGH DEEP LAYER SHEAR
VALUES AND HIGH INSTABILITY. LOCALLY HEAVY RAIN WILL ALSO BE A
CONCERN...ESPECIALLY ACROSS LOCATIONS NEAR THE KANSAS BORDER AND
INTO NORTHWEST ARKANSAS THAT HAVE SEEN A LOT OF RAIN IN THE PAST
WEEK. STORMS WILL LIKELY PERSIST INTO TOMORROW MORNING FOR A PART
OF THE AREA.
ISOLATED TO SCATTERED DIURNAL THUNDERSTORMS WILL AGAIN BE
POSSIBLE NEAR THE FRONTAL BOUNDARY...EXPECTED TO BE IN SOUTHERN
OKLAHOMA BY TOMORROW AFTERNOON...WITH A REPEAT LIKELY FOR THURSDAY
AS IT MOVES NORTHWARD.
ANOTHER OVERNIGHT/MORNING CONVECTIVE SYSTEM IS LIKELY TO DEVELOP
IN KANSAS AND MOVE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS
SOMETIME DURING THE THURSDAY NIGHT TO FRIDAY TIME FRAME...BRINGING
MORE SEVERE WEATHER AND FLOODING POTENTIAL. THIS FRONTAL PUSH WILL
ALSO BRING COOLER AIR TO THE REGION...WITH TEMPERATURES LIKELY TO
BE 5 TO 10 DEGREES BELOW NORMAL FOR THIS TIME OF YEAR THROUGH THE
WEEKEND.
JUST BELOW TO NEAR NORMAL TEMPERATURES WILL RETURN FOR THE EARLY
PART OF NEXT WEEK...WITH PERHAPS ANOTHER ROUND OF OVERNIGHT STORMS
FOR MONDAY NIGHT AND TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 76 92 73 92 / 50 30 10 20
FSM 75 93 73 92 / 60 60 20 20
MLC 76 95 75 95 / 30 30 20 20
BVO 74 91 70 91 / 60 30 10 20
FYV 70 89 67 87 / 70 60 10 20
BYV 71 87 65 86 / 70 60 10 20
MKO 74 92 73 92 / 50 30 20 20
MIO 72 90 70 90 / 70 60 10 20
F10 75 94 74 93 / 40 20 20 30
HHW 75 96 75 96 / 10 30 20 20
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR OKZ049-OKZ053-OKZ054-OKZ055-
OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-
OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-
OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.
AR...HEAT ADVISORY UNTIL 8 PM TUESDAY FOR ARZ019-ARZ020-ARZ029.
&&
SHORT TERM...05
LONG TERM....22HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TULSA OK 100 PM CDT TUE JUL 23 2013 ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 100 PM CDT TUE JUL 23 2013 THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SEVERE THUNDERSTORM. RISK...ELEVATED. AREA...PRIMARILY NORTHEAST OKLAHOMA AND WESTERN ARKANSAS. ONSET...AFTER 3 PM...INCREASING AFTER 10 PM. HEAVY RAIN. RISK...LIMITED. AREA...NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...AFTER MIDNIGHT. DANGEROUS HEAT. RISK...ELEVATED. AREA...EASTERN OKLAHOMA AND WEST CENTRAL ARKANSAS. ONSET...ONGOING. DISCUSSION... HOT AND HUMID CONDITIONS ARE ONGOING ACROSS THE REGION WITH AFTERNOON HEAT INDEX VALUES OF 105 TO 110 DEGREES EXPECTED. A HEAT ADVISORY IS IN EFFECT THROUGH 8PM THIS EVENING. ISOLATED THUNDERSTORMS MAY DEVELOP THIS AFTERNOON ACROSS FAR EASTERN OKLAHOMA INTO WESTERN ARKANSAS...AND THE STRONGEST STORMS WOULD POSE A RISK FOR DAMAGING DOWNBURST WINDS. MORE WIDESPREAD AND STRONGER STORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL KANSAS...AND PUSH SOUTHEASTWARD INTO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS LATER THIS EVENING. THESE STORMS WILL DEVELOP WITHIN A REGION OF STRONGER WIND SHEAR...AND WILL MOVE INTO A HIGHLY UNSTABLE AIRMASS. THE LATEST DATA CONTINUE TO SUPPORT THE POTENTIAL FOR AREAS OF DAMAGING WINDS WITH THESE STORMS AS THEY SPREAD SOUTHEASTWARD. THE STORMS ARE LIKELY TO WEAKEN INTO THE EARLY MORNING HOURS... HOWEVER CONTINUED THUNDERSTORM DEVELOPMENT IS POSSIBLE THROUGH THE OVERNIGHT HOURS AND WILL CREATE AREAS OF LOCALLY HEAVY RAINFALL. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... ACTIVATION OF THE REGIONAL SPOTTER NETWORK POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. WEDNESDAY...SEVERE THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. THURSDAY...THUNDERSTORM POTENTIAL...DANGEROUS HEAT POTENTIAL. FRIDAY THROUGH MONDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... THUNDERSTORMS ARE LIKELY TO BE ONGOING WEDNESDAY...AND MAY PERSIST THROUGH MUCH OF THE MORNING HOURS. THE SEVERE WEATHER POTENTIAL WILL BE LIMITED DURING THIS TIMEFRAME. STORMS MAY ALSO DEVELOP LATER IN THE DAY ALONG THE RESIDUAL OUTFLOW BOUNDARY. WHILE TEMPERATURES WILL BE SLIGHTLY COOLER... HIGH HUMIDITY LEVELS WILL MAINTAIN HEAT INDEX VALUES AROUND 100 DEGREES FOR MUCH OF THE AREA. ANOTHER STRONG THUNDERSTORM COMPLEX IS LIKELY TO MOVE INTO THE REGION LATE THURSDAY THROUGH FRIDAY. SEVERE WEATHER AND LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE WITH THIS STORM COMPLEX. COOLER TEMPERATURES AND ISOLATED THUNDERSTORMS ARE IN THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK. WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1249 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN AVANT 36.49N 96.06W
07/21/2013 M5.17 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 2 S BARNSDALL 36.53N 96.16W
07/21/2013 M6.93 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 5 WNW VINITA 36.67N 95.24W
07/21/2013 M3.00 INCH CRAIG OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 2 S WYNONA 36.52N 96.33W
07/21/2013 M3.00 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 NNE HOMINY 36.47N 96.37W
07/21/2013 M3.07 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 8 ESE FORAKER 36.83N 96.43W
07/21/2013 M3.22 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 3 E LENAPAH 36.85N 95.58W
07/21/2013 M3.24 INCH NOWATA OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 NW SKIATOOK 36.41N 96.05W
07/21/2013 M3.44 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 6 WSW SKIATOOK 36.33N 96.10W
07/21/2013 M3.71 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 1 E MIAMI 36.87N 94.86W
07/21/2013 M3.83 INCH OTTAWA OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0700 AM HEAVY RAIN 4 W SKIATOOK 36.37N 96.07W
07/21/2013 M3.84 INCH OSAGE OK CO-OP OBSERVER
24 HOUR TOTAL ENDING AT 7 AM.
0935 AM FLOOD BARNSDALL 36.56N 96.16W
07/21/2013 OSAGE OK LAW ENFORCEMENT
SOME CITY STREETS IN BARNSDALL FLOODED.
&&
AEJPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1250 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM TSTM WND GST 3 E COWETA 35.95N 95.60W
07/22/2013 M58.00 MPH WAGONER OK TRAINED SPOTTER
SPOTTER MEASURED 58 MPH THUNDERSTORM WIND GUST ON THE
MUSKOGEE TURNPIKE WAGONER/COWETA EXIT.
0300 PM HAIL BROKEN ARROW 36.05N 95.79W
07/22/2013 E0.88 INCH TULSA OK PUBLIC
1.7 INCHES OF RAIN ALSO REPORTED AT 111TH AND 129TH EAST
AVENUE IN BROKEN ARROW.
0334 PM HAIL 4 W FORT GIBSON 35.80N 95.32W
07/22/2013 E1.00 INCH MUSKOGEE OK STORM CHASER
0337 PM HAIL MUSKOGEE 35.75N 95.37W
07/22/2013 E0.88 INCH MUSKOGEE OK PUBLIC
REPORTED ON NORTH SIDE OF THE CITY.
&&
AEJPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
320 PM CDT TUE JUL 23 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0252 PM HAIL FERN 35.64N 94.02W
07/23/2013 E0.88 INCH FRANKLIN AR PUBLIC
MOSTLY PEA SIZE BUT A FEW NICKELS.
&&
SAASPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
405 PM CDT TUE JUL 23 2013
OKZ053-232145-
CHOCTAW OK-
405 PM CDT TUE JUL 23 2013
...SIGNIFICANT WEATHER ADVISORY...
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT
FOR THE FOLLOWING COUNTY...
IN SOUTHEAST OKLAHOMA
CHOCTAW
AT 405 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHEAST
OF BOSWELL...MOVING EAST AT 25 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...HUGO...GRANT...GAY...GOODLAND...
SAWYER...BOSWELL...UNGER...SOPER...MESSER...KENT...FALLON...SPEER...
APPLE AND HUGO LAKE STATE PARK.
THIS STORM WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.
LAT...LON 3389 9587 3391 9589 3392 9592 3404 9595
3406 9594 3416 9547 3416 9538 3394 9533
3392 9556 3393 9557 3393 9559 3391 9563
TIME...MOT...LOC 2105Z 260DEG 22KT 3399 9583The Western Arkansas radar (KSRX), 197 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
40 thunderstorm wind, 5 lightning, 5 flash flood, 2 hail, 1 tornado. Local standard time, as filed.
Thunderstorm wind gusts were estimated to 60 mph.
Strong thunderstorm wind blew down a tree and snapped numerous large tree limbs.
The Oklahoma Mesonet station near Foraker measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind snapped large tree limbs.
The Oklahoma Mesonet station near Burbank measured 58 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Burbank measured 73 mph thunderstorm wind gusts.
The Oklahoma Mesonet station near Wynona measured 66 mph thunderstorm wind gusts.
Strong thunderstorm wind damaged the roof and awning of a restaurant. Power lines were blown down resulting in power outages.
Strong thunderstorm wind blew down a couple trees and snapped numerous large tree limbs. Power lines were blown down resulting in power outages.
Strong thunderstorm wind snapped large tree limbs.
Strong thunderstorm wind blew down numerous large tree limbs and power lines.
Thunderstorm winds were estimated to 80 mph by broadcast media at Lookout Mountain. Large tree limbs and power lines were blown down resulting in power outages.
Strong thunderstorm wind uprooted several trees near Lake Keystone.
The Oklahoma Mesonet station in north Tulsa measured 71 mph thunderstorm wind gusts.
Lightning struck a day care center, resulting in a fire that destroyed it.
The ASOS system at the Tulsa International Airport measured 76 mph thunderstorm wind gusts.
Thunderstorm wind gusts to 60 mph were measured at 121st Street South and Peoria Avenue.
Strong thunderstorm wind damaged the roof of a home and blew down trees, one of which fell onto a home. Power lines were blown down resulting in power outages.
Strong thunderstorm wind was estimated to 70 mph in west Tulsa.
Strong thunderstorm wind snapped large tree limbs. Many power lines and poles were blown down resulting in widespread power outages.
A home weather station in west Tulsa measured thunderstorm wind gusts to 91 mph. Widespread damage to trees and power lines occurred in this area, which resulted in widespread power outages.
Strong thunderstorm wind snapped numerous large tree limbs in the Cornerstone West subdivision.
Strong thunderstorm wind snapped large limbs off several hardwood trees. Power lines were blown down resulting in power outages.
Lightning struck the Union 8th Grade Center, igniting a fire that severely damaged the roof of the building.
Lightning struck a hotel, resulting in a fire that damaged the structure.
Strong thunderstorm wind snapped several large tree limbs at the Heritage Hills Golf Course.
A home was struck by lightning, resulting in a fire that damaged it.
Lightning struck a house, resulting in a fire that severely damaged it.
Strong thunderstorm wind snapped numerous trees, damaged roofs of homes, and snapped at least nine power poles.
Strong thunderstorm wind snapped large tree limbs.
The Oklahoma Mesonet station near Hectorville measured 66 mph thunderstorm wind gusts.
This tornado damaged a metal building, destroyed barns and outbuildings, destroyed portions of two storage units, damaged the roofs and siding of dozens of homes and businesses, uprooted trees, and blew down power poles. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.
Locally heavy rainfall resulted in widespread flooding in and around Miami. Several streets were impassable.
Strong thunderstorm wind overturned an outbuilding, removed a section of metal roof from a shop, and severely damaged a metal storage building.
Strong thunderstorm wind blew down trees. One fell onto a mobile home in the White Horn Cove area.
Strong thunderstorm wind blew down several trees and power lines.
Strong thunderstorm wind blew down several power poles.
Strong thunderstorm wind blew down several large tree limbs.
Thunderstorm wind gusts were measured to 77 mph at the courthouse in Eufaula. Trees and power lines were blown down.
Strong thunderstorm wind blew down numerous trees and power poles in and around Porum.
Strong thunderstorm wind blew down numerous trees.
Strong thunderstorm wind blew down numerous trees and severely damaged small outbuildings.
Portions of Highway 82 were flooded and impassable due to locally heavy rainfall.
Strong thunderstorm wind blew portions of a roof off of a porch in Longtown.
Locally heavy rainfall resulted in extensive flooding in and around town with several roads closed and impassable.
Many rural roads and some streets were flooded and impassable.
Several roads in and around town had significant flooding and were impassable.
Strong thunderstorm wind blew down trees and numerous large tree limbs.
Strong thunderstorm wind blew down a large tree.
Strong thunderstorm wind blew down several trees.
Strong thunderstorm wind blew down trees and power lines and snapped numerous limbs. A few structures had their roofs damaged by the wind.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2013Every state in 2013This day in weather historyThe tornado archive for Oklahoma, 2013Warnings in Oklahoma, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468730, 468731, 468732, 468736, 468738, 468740, 468742, 468743, 468746, 468747, 468749, 468751, 468752, 468753, 468754, 468755, 471775, 468756, 468757, 468758, 468761, 468762, 468763, 468764, 471119, 471783, 471787, 468765, 471781, 471789, 468766, 469532, 469534, 471127, 469536, 469539, 469540, 469541, 469543, 469544, and more.